Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2017, 12:43 AM CDT for Chase County, Marion County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 12:43 AM CDT (05:43 UTC)
- Expired
- May 26, 2017, 1:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:45 AM CDT | HAIL 0.88 | 6 N Hillsboro, KS | PEA TO DIME SIZE HAIL COVERED THE GROUND. LASTED FOR 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WUUS53 KICT 260543
SVRICT
KSC017-115-260645-
/O.NEW.KICT.SV.W.0099.170526T0543Z-170526T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1243 AM CDT FRI MAY 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Chase County in east central Kansas...
Northern Marion County in central Kansas...
* Until 145 AM CDT
* At 1243 AM CDT, a severe thunderstorm was located near Durham, or 6
miles northeast of Hillsboro, moving east at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hillsboro, Marion, Cottonwood Falls, Strong City, Lincolnville,
Ramona, Tampa, Durham, Lost Springs, Elmdale, Hymer, Marion Lake,
Tallgrass Prairie, Pilsen, Saffordville and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9694 3852 9636 3836 9636 3834 9725
3861 9727 3861 9693
TIME...MOT...LOC 0543Z 262DEG 42KT 3843 9715
HAIL...1.25IN
WIND...<50MPH
$$
KETCHAM3 follow-up statements
189
WWUS53 KICT 260601
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
101 AM CDT FRI MAY 26 2017
KSC017-115-260645-
/O.CON.KICT.SV.W.0099.000000T0000Z-170526T0645Z/
Chase KS-Marion KS-
101 AM CDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN CHASE AND NORTHEASTERN MARION COUNTIES...
At 100 AM CDT, a severe thunderstorm was located near Lincolnville,
or 10 miles northeast of Marion, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marion, Cottonwood Falls, Strong City, Lincolnville, Ramona, Lost
Springs, Elmdale, Hymer, Pilsen, Saffordville, Tallgrass Prairie and
Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9694 3852 9636 3836 9636 3835 9704
3861 9712 3861 9693
TIME...MOT...LOC 0600Z 262DEG 42KT 3846 9689
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM717
WWUS53 KICT 260624
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
124 AM CDT FRI MAY 26 2017
KSC115-260634-
/O.CAN.KICT.SV.W.0099.000000T0000Z-170526T0645Z/
Marion KS-
124 AM CDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3852 9681 3852 9636 3836 9636 3836 9681
TIME...MOT...LOC 0624Z 262DEG 42KT 3850 9653
$$
KSC017-260645-
/O.CON.KICT.SV.W.0099.000000T0000Z-170526T0645Z/
Chase KS-
124 AM CDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN CHASE COUNTY...
At 124 AM CDT, a severe thunderstorm was located 7 miles north of
Strong City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville,
Tallgrass Prairie Preserve and Tallgrass Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9681 3852 9636 3836 9636 3836 9681
TIME...MOT...LOC 0624Z 262DEG 42KT 3850 9653
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM655
WWUS53 KICT 260640
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
140 AM CDT FRI MAY 26 2017
KSC017-260650-
/O.EXP.KICT.SV.W.0099.000000T0000Z-170526T0645Z/
Chase KS-
140 AM CDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHASE COUNTY WILL
EXPIRE AT 145 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3852 9681 3852 9636 3836 9636 3836 9681
TIME...MOT...LOC 0640Z 262DEG 42KT 3853 9629
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:41 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 25, 11:41 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1141 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Thu May 25 2017 Main focus: Thunderstorm/Severe weather potential into the holiday weekend. A weak mid-level shortwave over Colorado this afternoon, will traverse east-northeastward across northwestern Kansas this evening, reaching the corn belt by daybreak Friday. Initial Gulf moisture return into Kansas will be meager ahead of this feature tonight, as supported by latest observational trends. Therefore, a strong elevated mixed layer is likely to keep the majority of the forecast area dry tonight. Strong-severe storms moving off of the central High Plains late this afternoon, may form into an MCS cluster or two with east-northeastward propagation. It is possible that some of this activity may reach as far east as the I-70 corridor in central Kansas this evening/overnight (with a marginal wind/hail threat), supported by a weak southerly low-level jet and cold pool development. However, storm probabilities appear higher in northwest Kansas and southwestern Nebraska. Friday-Saturday: A cold front will drop southward behind the departing weak shortwave, reaching from central Missouri to central Oklahoma by late Friday afternoon. The strong elevated mixed layer should provide plenty of convective inhibition during Friday into Friday evening. Severe storms are expected to initiate over over the central High Plains Friday afternoon/evening, propagating eastward as an MCS, along a similar path Friday night, across northern Kansas/southern Nebraska. This could affect counties in north- central Kansas, with strong-severe wind gusts and hail. A warm front is progged to develop over southeast Kansas early Saturday morning, moving into Missouri by Saturday afternoon. Another cold frontal surge is expected Saturday afternoon in association with the main upper trough sliding out across the Plains. Strong- extreme instability and strong deep-layer shear is progged over south-central and especially southeast Kansas ahead of the cold front. There is some indication of a few quasi-elevated severe storms developing near the warm front Saturday morning in southeast Kansas, which would pose a threat of large to very large hail. This is highly conditional on sufficient 850 convergence and isentropic ascent getting parcels to their LFC, to break through a stubborn cap. Barring even morning elevated storms, there is still some possibility that sufficient convergence could materialize along the cold front and any frontal/outflow intersections during the afternoon in southeast Kansas, providing convective initiation for a few organized severe storms. Although confidence is lower than average regarding the details on convection initiation and timing for Saturday, any storms that manage to develop could have strong impacts in the southeast part of the state. Slightly cooler and drier air will infiltrate the region behind the front on Sunday. .LONG TERM...(Monday through Thursday) Issued at 305 PM CDT Thu May 25 2017 An amplified upper level pattern to begin this extended period relaxes some toward Wednesday/Thursday. A deep upper trough over the Great Lakes to the Tennessee Valley early in the week, should keep the rich Gulf moisture down over the coastal states. The upper low over the Great Lakes is progged to weaken and lift northeast by Thursday. This should allow for southern return flow and increased moisture from the Gulf up into Kansas by Thursday. Will maintain slight chances of showers/storms Tuesday into Tuesday night, with the medium range models hinting at a weak front dropping into the region with a mid-level baroclinic zone also present. Perhaps better chances of showers/storms by late in the week. Temperatures will be near seasonal climatology during the period. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1139 PM CDT Thu May 25 2017 The thunderstorms will gradually diminish across central Kansas for the late night hours. Meanwhile winds will gradually switch to the north for this morning then switch around to the northeast late this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 84 65 83 / 0 10 10 30 Hutchinson 61 82 62 80 / 10 10 10 30 Newton 61 82 63 80 / 10 0 10 30 ElDorado 62 84 64 82 / 10 10 10 30 Winfield-KWLD 64 86 65 85 / 0 10 10 20 Russell 58 80 59 75 / 50 10 30 30 Great Bend 58 80 60 76 / 30 10 20 30 Salina 60 82 62 80 / 20 0 20 30 McPherson 60 82 62 80 / 20 0 10 30 Coffeyville 64 87 66 86 / 10 10 20 40 Chanute 62 85 65 84 / 10 10 10 40 Iola 62 84 64 83 / 10 10 10 40 Parsons-KPPF 63 86 66 85 / 10 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, May 25, 11:43 PM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Wichita KS 1143 PM CDT Thu May 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270445- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1143 PM CDT Thu May 25 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor flooding continues on the Cow Creek near Hutchinson. Please refer to the River Flood Statement for more details. Storms will affect portions of Central Kansas late tonight. Strong or severe storms are not expected during the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms developing across the High Plains Friday afternoon and evening, may impact portions of Central Kansas near and north of the Interstate 70 corridor late Friday night. Large hail and damaging winds will be possible with the strongest activity. There is an enhanced risk of severe thunderstorms across southeast Kansas Saturday into early Saturday evening. The primary hazards will be very large hail and damaging winds, although some tornado potential may also exist. Another frontal boundary will stall in the area late Tuesday into Wednesday bringing a chance for a few strong storms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 25, 9:36 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST GORHAM 38.88N 99.02W
05/25/2017 E60 MPH RUSSELL KS LAW ENFORCEMENT
TIME IS BASED ON RADAR.
0928 PM HAIL 3 ESE GORHAM 38.86N 98.97W
05/25/2017 E2.00 INCH RUSSELL KS PUBLIC
REPORT OF HAIL FALLING ALONG THE INTERSTATE. TIME IS
APPROXIMATED FROM RADAR.
&&
VJPLocal storm report, May 25, 9:37 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
05/25/2017 M66 MPH RUSSELL KS ASOS
&&
VJPLocal storm report, May 25, 9:46 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL RUSSELL 38.89N 98.85W
05/25/2017 E2.00 INCH RUSSELL KS PUBLIC
REPORT OF 2 AND A QUARTER INCH HAIL ON THE EAST SIDE OF
TOWN.
&&
VJPLocal storm report, May 25, 10:08 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1008 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST 3 SSE LUCAS 39.02N 98.52W
05/25/2017 E70 MPH RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 60 TO 70 MPH WINDS WHICH WAS
BREAKING OFF BRANCHES OF UNKNOWN SIZE.
&&
VJPSpecial weather statement, May 25, 10:52 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Wichita KS 1052 PM CDT THU MAY 25 2017 KSZ047-260415- Barton KS- 1052 PM CDT THU MAY 25 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Barton County in central Kansas... * Until 1115 PM CDT * At 1051 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Otis...moving east at 40 mph. Pea to dime size hail...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Albert, Olmitz and Galatia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3870 9903 3870 9878 3840 9881 3843 9903 TIME...MOT...LOC 0352Z 262DEG 34KT 3853 9908 KLEINSASSER
Special weather statement, May 26, 12:31 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
1231 AM CDT FRI MAY 26 2017
KSZ051-052-260615-
McPherson KS-Marion KS-
1231 AM CDT FRI MAY 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
* Until 115 AM CDT
* At 1229 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lehigh, or 7 miles northeast of
Canton...moving northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lindsborg, Galva, Canton, Lincolnville, Ramona, Lehigh, Tampa,
Durham, Lost Springs, Roxbury, Pilsen and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3861 9694 3843 9698 3837 9736 3841 9774
3861 9780
TIME...MOT...LOC 0530Z 240DEG 49KT 3845 9732
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 25, 9:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 63 min |
| May 25, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 25, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 24 min |
| May 25, 10:52 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 26, 12:31 AM CDT | Special Weather Statement | ICT | McPherson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.